{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T11:57:53Z","timestamp":1756382273161},"reference-count":15,"publisher":"Wiley","issue":"2","license":[{"start":{"date-parts":[[2010,10,29]],"date-time":"2010-10-29T00:00:00Z","timestamp":1288310400000},"content-version":"vor","delay-in-days":0,"URL":"http:\/\/onlinelibrary.wiley.com\/termsAndConditions#vor"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Physiotherapy Res Intl"],"published-print":{"date-parts":[[2011,6]]},"abstract":"<jats:title>Abstract<\/jats:title><jats:p><jats:bold>Background and Purpose.<\/jats:bold> A 63\u2010year\u2010old woman was referred to physical therapy with a 3 day history of constant anterior left knee pain that was atraumatic in nature. The patient was taking anticoagulation medication for chronic atrial fibrillation. Her international normalized ratio (INR) was within normal limits when assessed 3 weeks prior to her initial physical therapy evaluation. <jats:bold>Method.<\/jats:bold> Physical examination revealed an antalgic gait, moderate left knee effusion, limited painful knee range of motion, normal ligamentous testing and negative joint line or patellofemoral joint palpation. The patient was instructed in the use of a single\u2010point cane, use of ice, positional comfort and relative rest from weight\u2010bearing activities. Upon re\u2010assessment 2 days later, the patient's knee pain and effusion had worsened despite compliance with day 1 instructions. Given that there was no clear mechanism of injury and the worsening nature of the disorder, the physical therapist discussed the case with the patient's physician, and immediate appointments for laboratory testing and potential knee aspiration were obtained. <jats:bold>Results.<\/jats:bold> Laboratory testing demonstrated that INR values had elevated to a supratherapeutic level of anticoagulation. Fluid from the patient's left knee was aspirated, revealing a haemarthrosis. The patient's symptoms immediately improved following aspiration. After suspending her anticoagulation medication dose for 1 day, her INR value returned to therapeutic range. She was symptom free within 3 weeks with physical therapy intervention and had remained symptom free at 1 year following the knee haemarthrosis. <jats:bold>Conclusion.<\/jats:bold> We recommend that physical therapists screen all patients for whether or not they are taking anticoagulation medications, especially before implementation of manual therapy or therapeutic exercise interventions. Copyright \u00a9 2010 John Wiley &amp; Sons, Ltd.<\/jats:p>","DOI":"10.1002\/pri.491","type":"journal-article","created":{"date-parts":[[2010,10,29]],"date-time":"2010-10-29T20:30:08Z","timestamp":1288384208000},"page":"120-123","source":"Crossref","is-referenced-by-count":6,"title":["Acute Knee Haemarthrosis: A Case Report Describing Diagnosis and Management for a Patient on Anticoagulation Medication"],"prefix":"10.1002","volume":"16","author":[{"given":"Michael D.","family":"Ross","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Ryan","family":"Elliott","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"311","published-online":{"date-parts":[[2010,10,29]]},"reference":[{"key":"e_1_2_5_2_1","first-page":"9","article-title":"Guide to physical therapist practice 2nd edition","volume":"81","author":"American Physical Therapy Association","year":"2001","journal-title":"Physical Therapy"},{"key":"e_1_2_5_3_1","doi-asserted-by":"crossref","first-page":"187","DOI":"10.1055\/s-0038-1657358","article-title":"Hemarthroses and warfarin: joint destruction with anticoagulation","volume":"49","author":"Andes WA","year":"1983","journal-title":"Journal of Thrombosis and Haemostasis"},{"key":"e_1_2_5_4_1","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.2004.tb06407.x"},{"key":"e_1_2_5_5_1","doi-asserted-by":"publisher","DOI":"10.7326\/0003-4819-147-11-200712040-00006"},{"key":"e_1_2_5_6_1","doi-asserted-by":"crossref","first-page":"301","DOI":"10.1001\/jama.1997.03540280039031","article-title":"Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality","volume":"277","author":"Classen DC","year":"1997","journal-title":"Journal of the American Medical Association"},{"key":"e_1_2_5_7_1","doi-asserted-by":"publisher","DOI":"10.1592\/phco.20.3.234.34789"},{"key":"e_1_2_5_8_1","doi-asserted-by":"publisher","DOI":"10.1161\/CIRCULATIONAHA.106.177292"},{"key":"e_1_2_5_9_1","first-page":"635","article-title":"Warfarin therapy: evolving strategies in anticoagulation","volume":"59","author":"Horton JD","year":"1999","journal-title":"American Family Physician"},{"key":"e_1_2_5_10_1","doi-asserted-by":"publisher","DOI":"10.1093\/rheumatology\/keg438"},{"key":"e_1_2_5_11_1","first-page":"2391","article-title":"Acute knee effusions: a systematic approach to diagnosis","volume":"61","author":"Johnson MW.","year":"2000","journal-title":"American Family Physician"},{"key":"e_1_2_5_12_1","doi-asserted-by":"crossref","first-page":"1020","DOI":"10.1001\/jama.1966.03100240154044","article-title":"Hemarthrosis complicating anticoagulant therapy","volume":"196","author":"McLaughlin GE","year":"1966","journal-title":"Journal of the American Medical Association"},{"key":"e_1_2_5_13_1","doi-asserted-by":"publisher","DOI":"10.1093\/rheumatology\/kem232"},{"key":"e_1_2_5_14_1","doi-asserted-by":"crossref","first-page":"247","DOI":"10.1097\/00003086-198710000-00030","article-title":"Destructive monoarticular arthritis secondary to anticoagulant therapy","volume":"223","author":"Riley SA","year":"1987","journal-title":"Clinical Orthopaedics and Related Research"},{"key":"e_1_2_5_15_1","doi-asserted-by":"publisher","DOI":"10.2165\/00019053-199915050-00003"},{"key":"e_1_2_5_16_1","doi-asserted-by":"publisher","DOI":"10.1002\/art.1780190117"}],"container-title":["Physiotherapy Research International"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/api.wiley.com\/onlinelibrary\/tdm\/v1\/articles\/10.1002%2Fpri.491","content-type":"unspecified","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/onlinelibrary.wiley.com\/doi\/pdf\/10.1002\/pri.491","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2023,10,8]],"date-time":"2023-10-08T12:06:32Z","timestamp":1696766792000},"score":1,"resource":{"primary":{"URL":"https:\/\/onlinelibrary.wiley.com\/doi\/10.1002\/pri.491"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2010,10,29]]},"references-count":15,"journal-issue":{"issue":"2","published-print":{"date-parts":[[2011,6]]}},"alternative-id":["10.1002\/pri.491"],"URL":"https:\/\/doi.org\/10.1002\/pri.491","archive":["Portico"],"relation":{},"ISSN":["1358-2267","1471-2865"],"issn-type":[{"value":"1358-2267","type":"print"},{"value":"1471-2865","type":"electronic"}],"subject":[],"published":{"date-parts":[[2010,10,29]]}}}